Texas, 2015

Drought in Texas, August 18 to 31, 2015

August 18 to 31, 2015 · NWS SHV · 6 events in 6 counties and zones

flash drought conditions developed across portions of Northeast Texas during the middle of August with some counties continuing through the end of the month. These counties were classified at being under D2 - Severe Drought conditions.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Despite a very wet spring...flash drought conditions developed across portions of Northeast Texas during the middle of August with some counties continuing through the end of the month. These counties were classified at being under D2 - Severe Drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 17, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 17, 10:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 PM CDT MON AUG 17 2015

.AVIATION...
BCMG SKC OVERNIGHT WITH JUST SCATTERED STRATUS OR PATCHY LIGHT
MVFR FOR BR RIGHT AT DAYBREAK FOR A SITE OR TWO. MOST SITES WILL
SEE ANOTHER GOOD DAY FOR POPCORN CONVECTION. SFC WINDS VARIABLE
AND CLIMB WINDS NOT MUCH DIFFERENT ATTM. ALOFT...LIGHT SE FLOW
VEERS NE AROUND 10KTS...THEN SOUTHWEST FLOW 15-25KTS BY 16KFT ON
UP TO FL320. SFC WINDS S/SW TUESDAY 5-15 KTS. ALOFT SW 15-30KTS
AHEAD OF AN UPPER TROUGH WITH A FROPA MID WEEK WITH SCT/NUM TSTMS.
/24/

&&

.PREV DISCUSSION... /ISSUED 1015 PM CDT MON AUG 17 2015/

DISCUSSION...
CONVECTION HAS DIMINISHED THIS EVENING SO SLIGHT CHANCE POPS HAVE
BEEN REMOVED FOR THE REMAINDER OF THE OVERNIGHT HOURS. SOUTH WINDS
CONTINUE TO MOISTEN THE LOW LEVELS AND ALLOW FOR MUGGY CONDITIONS
WITH DEW POINTS MAINLY IN THE UPPER 60S AND LOWER 70S...THUS SOME
PATCHY WILL BE POSSIBLE TOWARD DAYBREAK. LOWS WILL ONLY SETTLE IN
THE LOWER TO MID 70S ON TUESDAY MORNING WITH MAYBE A FEW ISOLD
UPPER 60S OVER THE FAR NORTHERN TIER OF OUR CWA IN SE OK AND
ADJACENT SW AR. ASIDE FROM THE REMOVAL OF POPS FOR TONIGHT THE
REMAINDER OF THE FORECAST IS IN GOOD SHAPE. UPDATED PRODUCTS WILL
BE OUT SHORTLY. /19/

PREV DISCUSSION... /ISSUED 204 PM CDT MON AUG 17 2015/

DISCUSSION...
A COUPLE OF WEAK SURFACE BOUNDARIES COMBINED WITH AN UPPER-LEVEL
TROUGH ACROSS THE ARKLATEX ALLOWING FOR SCATTERED SHOWERS AT THIS
TIME. TEMPERATURES CURRENTLY IN THE LOWER 90S WITH LOW-LEVEL
CUMULUS FIELD COVERING THE ENTIRE FORECAST AREA.

CONVECTION TO DIMINISH THROUGH THE EARLY EVENING HOURS. HOWEVER...
BECAUSE THE UPPER-LEVEL TROUGH WILL REMAIN IN PLACE OVERNIGHT...LEFT
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN GRIDS.

AN UPPER-LEVEL LOW ACROSS THE GREAT PLAINS TO DEEPEN OVER THE NEXT
SEVERAL DAYS. THIS LOW WILL AMPLIFY A SURFACE LOW AND ASSOCIATED
COLD FRONT ACROSS THE PLAINS OVER THE NEXT SEVERAL DAYS. THIS
FRONT WILL EVENTUALLY MAKE ITS WAY ACROSS THE REGION ON WEDNESDAY
AND THURSDAY ALLOWING FOR WIDESPREAD SHOWERS AND EMBEDDED
THUNDERSTORMS ACROSS THE AREA BOTH DAYS. ALONG WITH CLOUDS AND
RAIN...HIGH TEMPERATURES TO ONLY CLIMB INTO THE UPPER 80S TO NEAR
90 DEGREES.

EXPECTING A GRADUAL WARMING AND DRYING TREND LATE IN THE WEEK AND
THROUGH THE WEEKEND AS UPPER-LEVER RIDGE REBUILDS ACROSS THE
REGION. HIGH TEMPERATURES FORECAST TO CLIMB INTO THE MID 90S BY
THE END OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  95  76  93 /  10  20  20  50
MLU  73  94  75  92 /  10  30  20  50
DEQ  72  95  73  87 /  10  30  30  70
TXK  74  95  76  91 /  10  30  30  70
ELD  72  93  74  91 /  10  30  30  60
TYR  75  96  77  93 /  10  20  20  50
GGG  74  96  76  93 /  10  20  20  50
LFK  73  95  75  92 /  10  20  20  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/19/05
Hazardous weather outlook, Aug 17, 10:46 AM CST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT MON AUG 17 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1146 AM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. GREATEST CHANCES WILL BE ACROSS THE SOUTHERN THIRD OF
NORTHEAST TEXAS AS WELL AS SOUTH OF THE INTERSTATE 20 CORRIDOR OF
NORTHERN LOUISIANA. CONVECTION SHOULD DISSIPATE IN COVERAGE AND
INTENSITY LATE THIS EVENING. SOME OF THESE STORMS COULD BE STRONG
IN INTENSITY... PRODUCING STRONG WIND GUSTS...BRIEF HEAVY
DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. WHILE A STRONG
WIND GUST CANNOT BE RULED OUT WITH ANY THUNDERSTORM ACTIVITY TODAY
THROUGH THIS EVENING...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

CONVECTION WILL CONTINUE TO INCREASE IN COVERAGE ACROSS THE
REGION THROUGH MUCH OF THE WORK WEEK. AN UPPER LEVEL TROUGH WILL
APPROACH THE REGION FROM THE NORTHWEST ON WEDNESDAY WITH SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS LIKELY WEDNESDAY INTO
THURSDAY ACROSS THE ENTIRE FOUR STATE REGION. SOME OF THESE STORMS
COULD BE SEVERE WEDNESDAY INTO WEDNESDAY NIGHT WITH STRONG AND
DAMAGING WIND GUSTS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Smith

When
August 18, 12:00 AM CST to August 24, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Gregg

When
August 18, 12:00 AM CST to August 24, 11:59 PM CST
Where
Gregg forecast zone
Reported by
Drought Monitor
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Drought, Wood

When
August 18, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Drought, Upshur

When
August 18, 12:00 AM CST to August 31, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Drought, Red River

When
August 18, 12:00 AM CST to August 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Drought Monitor
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, Bowie

When
August 18, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bowie forecast zone
Reported by
Drought Monitor
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595549, 595550, 595551, 595552, 595553, 595554.